South Dakota, 2004

Hail and Damaging Winds in South Dakota, May 11, 2004

May 11, 2004 · NWS ABR · 29 events in 13 counties and zones

24 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 11, 1:35 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 11, 1:35 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE MAY 11 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY
MAIN EVENT TNT WITH SUPERCELLS LIKELY ACROSS PORTIONS
CWA...ESPECIALLY NORTHERN AREAS NEAR WARM FRONT WHICH IS SITUATED
RIGHT ALONG THE NEBRASKA/SOUTH DAKOTA BORDER AND HASNT MOVED MUCH
NORTH TODAY.  SEVERE INDICES LOOK VERY GOOD FOR ROTATING STORMS IN
NORTHEAST CWA...AND LCLS LOWEST THIS AREA.  FURTHER WEST SHEAR NOT
AS IMPRESSIVE AND EXPECT LINES OF CONVECTION TO FORM WITH WINDS AND
HAIL THE MAIN THREAT.  MEANWHILE WILL CONTINUE WIND ADVISORY OVER
CENTRAL/EASTERN CWA THIS EVENING.  FOR WEDNESDAY COLD RAIN SHOULD
END ACROSS MOST OF CWA BY NOON.  THEN LOOKING DRY UNTIL LATE WED
NITE/THU AS ANOTHER S/W COMES THROUGH TROF AND WE GET OVERRUNING
PRECIP MOVING ACROSS REGION.  THERE IS SOME DIFFERENCE BETWEEN GFS
AND ETA ON AMOUNT/COVERAGE OF PCPN...WILL LEAN TOWARD MORE
CONSISTENT GFS FOR MOMENT.  WILL MAINTAIN DRY FORECAST FOR FRIDAY
FOR TIME BEING ALTHOUGH GFS HINTS AT LIGHT/SCATTERED PCPN.  DID MAKE
SOME MODIFICATIONS TO MAX TEMPS ESPECIALLY WED AND THU AS COLD AIR
JUST OFF TO THE NORTH SETTLES IN.

.LONG TERM...SATURDAY THROUGH TUESDAY
UNSETTLED CONDITIONS LOOK TO CONTINUE THROUGH MUCH OF THE EXTENDED
PERIOD AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE CENTRAL PLAINS BY
SATURDAY EVENING AND THEN REMAINS THERE THROUGH THE EARLY PART OF
THE WEEK. NOT A LOT AS FAR AS UPPER DYNAMICS GO...WITH MAINLY
SOUTHWESTERLY FLOW AHEAD OF A TROUGH OVER THE WEST COAST WITH A FEW
WEAK SHORTWAVE TRACKING ACROSS THE NORTHERN PLAINS. GENERALLY
LOOKING AT A FRONTAL BOUNDARY REMAINING JUST SOUTH OF THE
STATE...WITH MOISTURE LIKELY OVERRUNNING THE FRONT. BIG QUESTION
BECOMES TIMING OF ANY PRECIPITATION AND HOW MUCH INSTABILITY WILL BE
AROUND. HAVE OPTED TO GENERALLY STICK WITH A PERSISTENT FORECAST
BASED OFF THE CURRENT SHORTWAVE TIMING...WITH A CHANCE OF TRW DURING
THE AFTERNOON AND EVENING HOURS ON SATURDAY...ANOTHER CHANCE SUNDAY
NIGHT...THEN AGAIN BOTH MONDAY AND TUESDAY DURING THE DAY. HIGH
PRESSURE BEGINS TO SINK INTO THE REGION FROM THE NORTH TUESDAY NIGHT
WITH THE MODELS FINALLY BEGINNING TO INDICATE SOME SOUTHWARD
MOVEMENT OF THE FRONT.

TEMPERATURES WILL NOT BE REAL WARM DURING THE PERIOD WITH H85 TEMPS
REMAINING IN THE SINGLE DIGITS...AND A DECENT AMOUNT OF CLOUD COVER
AROUND WITH THE POSSIBLE PRECIPITATION. EXPECTING LOW TEMPS IN THE
40S AND HIGHS IN THE 60S EACH DAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THIS EVENING CENTRAL/EASTERN CWA.
MN...WIND ADVISORY THIS EVENING BIG STONE AND TRAVERSE.
&&

TDK/AP
Hazardous weather outlook, May 11, 10:30 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT TUE MAY 11 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE EAST INTO THE REGION LATER TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT.  SOME OF THOSE
STORMS WILL BE SEVERE.  THERE IS ALSO A SMALL THREAT FOR
TORNADOES...ESPECIALLY LATE THIS AFTERNOON AND EVENING.  LARGE HAIL
AND STRONG WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

TDK

The radar

The Bismarck radar (KBIS), 177 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

24 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Dewey

When
May 11, 3:20 PM CST
Where
Dewey County, 5 mi NW of La Plant
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.183, -100.733

Hail, Dewey

When
May 11, 4:25 PM CST
Where
Dewey County, 10 mi E of Promise
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.333, -100.400

Hail, Walworth

When
May 11, 4:58 PM CST
Where
Walworth County, Java
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -99.900

Hail, McPherson

When
May 11, 5:15 PM CST
Where
McPherson County, 11 mi SW of Eureka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.650, -99.800

Hail, Campbell

When
May 11, 5:25 PM CST
Where
Campbell County, 12 mi SE of Mound City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.600, -99.883

Hail, Walworth

When
May 11, 5:30 PM CST
Where
Walworth County, 6 mi NE of Java
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.567, -99.817

Thunderstorm Wind, Jones

When
May 11, 5:30 PM CST
Where
Jones County, 16 mi NE of Draper
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.083, -100.300

Hail, Lyman

When
May 11, 5:30 PM CST
Where
Lyman County, 10 mi E of Presho
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.900, -99.850

Hail, Walworth

When
May 11, 5:45 PM CST
Where
Walworth County, 1 mi S of Java
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.483, -99.900

Hail, McPherson

When
May 11, 5:55 PM CST
Where
McPherson County, 3 mi SE of Eureka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.733, -99.583

Hail, Lyman

When
May 11, 6:00 PM CST
Where
Lyman County, 11 mi NW of Presho
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.017, -100.200

Hail, Potter

When
May 11, 6:05 PM CST
Where
Potter County, 4 mi SW of Hoven
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.217, -99.850

Hail, Edmunds

When
May 11, 6:15 PM CST
Where
Edmunds County, Bowdle
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.450, -99.667

Hail, Lyman

When
May 11, 6:15 PM CST
Where
Lyman County, 2 mi N of Presho
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.933, -100.050

Hail, Lyman

When
May 11, 6:30 PM CST
Where
Lyman County, Kennebec
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.900, -99.867

Hail, Faulk

When
May 11, 6:40 PM CST
Where
Faulk County, 12 mi NE of Seneca
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.183, -99.350

Thunderstorm Wind, Lyman

When
May 11, 6:40 PM CST
Where
Lyman County, Kennebec
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.900, -99.867

Hail, Edmunds

When
May 11, 6:45 PM CST
Where
Edmunds County, 3 mi SW of Loyalton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.250, -99.333

Hail, McPherson

When
May 11, 6:45 PM CST
Where
McPherson County, 7 mi NE of Eureka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.833, -99.533

Hail, Lyman

When
May 11, 7:00 PM CST
Where
Lyman County, 2 mi NW of Lower Brule
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.100, -99.600

Hail, Hughes

When
May 11, 7:00 PM CST
Where
Hughes County, 22 mi SW of Harrold
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.283, -100.050

Hail, Hyde

When
May 11, 7:10 PM CST
Where
Hyde County, 8 mi NW of Stephan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.333, -99.567

Hail, McPherson

When
May 11, 7:10 PM CST
Where
McPherson County, 4 mi NE of Long Lake
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.917, -99.167

Thunderstorm Wind, Buffalo

When
May 11, 7:15 PM CST
Where
Buffalo County, Gann Vly
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -99.000

Large tree branches downed.

Hail, Edmunds

When
May 11, 7:20 PM CST
Where
Edmunds County, 3 mi N of Ipswich
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.500, -99.033

Hail, Faulk

When
May 11, 7:30 PM CST
Where
Faulk County, 13 mi N of Faulkton
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.217, -99.133

Hail, Edmunds

When
May 11, 7:33 PM CST
Where
Edmunds County, 7 mi NW of Mina
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.500, -98.867

Thunderstorm Wind, Brown

When
May 11, 7:50 PM CST
Where
Brown County, Bath
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.467, -98.333

Seventy mph winds caused some damage in and around Bath. The winds damaged the roofs of a few homes and outbuildings. The skirting was ripped off a mobile home and a few utility poles were leaning. Several trees and branches were also downed.

Thunderstorm Wind, Brown

When
May 11, 7:59 PM CST
Where
Brown County, 6 mi NE of Bath
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.533, -98.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399497, 5399498, 5399579, 5399496, 5399499, 5399502, 5399503, 5399504, 5399495, 5399494, 5399505, 5399506, 5399500, 5399501, 5399578, 5399507, 5399508, 5399509, 5399510, 5399511, 5399512, 5399513, 5399514, 5399515, 5399520, 5399516, 5399517, 5399519, 5399518.